Alert archive / North Carolina / Tornado Warnings in 2019
Tornado Warning 27, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this tornado warning at Oct 22, 2019, 7:39 PM EDT for Beaufort County, Craven County, North Carolina. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 22, 2019, 7:39 PM EDT (23:39 UTC)
- Expired
- Oct 22, 2019, 8:18 PM EDT
- In force
- 39 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
Counties Beaufort County, NC, Craven County, NC
The radar
The Morehead City radar (KMHX), 65 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 22, 7:40 PM EDT | TSTM WND DMG | 3 S Wilmar, NC | TREES DOWN AND POSSIBLE POWER LINE DAMAGE. |
| Oct 22, 7:43 PM EDT | TORNADO | 3 Sse Wilmar, NC | A BRIEF TORNADO OCCURRED NEAR THE INTERSECTION OF LEWIS AND GRAY ROADS IN NORTHEAST CRAVEN COUNTY. MOST OF THE DAMAGE WAS CONFINED TO A HOUSE NEAR THIS INTERSECTION AND CONSISTED OF MULTIPLE LARGER BRANCHES (4 TO 6 IN DIAMETER) THAT WERE SNAPPED OFF. A FEW SMA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 11.7 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 595 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 190 m²/s²
- 0-3 km storm-relative helicity
- 267 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
697
WFUS52 KMHX 222339
TORMHX
NCC013-049-230030-
/O.NEW.KMHX.TO.W.0027.191022T2339Z-191023T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Newport/Morehead City NC
739 PM EDT Tue Oct 22 2019
The National Weather Service in Newport has issued a
* Tornado Warning for...
North central Craven County in eastern North Carolina...
Southwestern Beaufort County in eastern North Carolina...
* Until 830 PM EDT.
* At 739 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Vanceboro, or 15 miles southwest of River Road,
moving east at 30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Blounts Creek, Vanceboro, Wilmar, Edward, Royal, Bonnerton, Cox
Crossroads, Core Point, South Creek, Bayview, Aurora Ferry
Terminal, Bayview Ferry Terminal and Aurora.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
Please send your reports of wind and/or hail damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.
&&
LAT...LON 3531 7721 3540 7721 3551 7672 3524 7668
TIME...MOT...LOC 2339Z 272DEG 27KT 3535 7718
TORNADO...RADAR INDICATED
HAIL...0.00IN
$$
SGK3 follow-up statements
274
WWUS52 KMHX 222358
SVSMHX
Severe Weather Statement
National Weather Service Newport/Morehead City NC
758 PM EDT Tue Oct 22 2019
NCC049-230008-
/O.CAN.KMHX.TO.W.0027.000000T0000Z-191023T0030Z/
Craven NC-
758 PM EDT Tue Oct 22 2019
...THE TORNADO WARNING FOR NORTH CENTRAL CRAVEN COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
LAT...LON 3529 7694 3534 7703 3543 7705 3549 7672
3529 7669
TIME...MOT...LOC 2358Z 272DEG 29KT 3536 7697
$$
NCC013-230030-
/O.CON.KMHX.TO.W.0027.000000T0000Z-191023T0030Z/
Beaufort NC-
758 PM EDT Tue Oct 22 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM EDT FOR
SOUTHWESTERN BEAUFORT COUNTY...
At 758 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Blounts Creek, or 10 miles south of River Road,
moving east at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Blounts Creek, Bonnerton, Cox Crossroads, Core Point, Edward,
Bayview, Royal, Aurora Ferry Terminal, Bayview Ferry Terminal and
Aurora.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
If a tornado or other severe weather is spotted, call the National
Weather Service office in Newport at 1-800-889-
6889. This act may save lives of others in the path of dangerous
weather.
&&
LAT...LON 3529 7694 3534 7703 3543 7705 3549 7672
3529 7669
TIME...MOT...LOC 2358Z 272DEG 29KT 3536 7697
TORNADO...RADAR INDICATED
HAIL...0.00IN
$$
SGK374
WWUS52 KMHX 230010
SVSMHX
Severe Weather Statement
National Weather Service Newport/Morehead City NC
810 PM EDT Tue Oct 22 2019
NCC013-230030-
/O.CON.KMHX.TO.W.0027.000000T0000Z-191023T0030Z/
Beaufort NC-
810 PM EDT Tue Oct 22 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM EDT FOR CENTRAL
BEAUFORT COUNTY...
At 810 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Core Point, or 11 miles southeast of River Road,
moving east at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Core Point, Bayview, Bonnerton, Bayview Ferry Terminal and Aurora
Ferry Terminal.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
If a tornado or other severe weather is spotted, call the National
Weather Service office in Newport at 1-800-889-
6889. This act may save lives of others in the path of dangerous
weather.
&&
LAT...LON 3535 7688 3544 7692 3548 7680 3549 7672
3547 7672 3537 7670
TIME...MOT...LOC 0010Z 262DEG 28KT 3540 7685
TORNADO...RADAR INDICATED
HAIL...0.00IN
$$
SGK061
WWUS52 KMHX 230018
SVSMHX
Severe Weather Statement
National Weather Service Newport/Morehead City NC
818 PM EDT Tue Oct 22 2019
NCC013-230027-
/O.CAN.KMHX.TO.W.0027.000000T0000Z-191023T0030Z/
Beaufort NC-
818 PM EDT Tue Oct 22 2019
...THE TORNADO WARNING FOR CENTRAL BEAUFORT COUNTY IS CANCELLED...
The storm which prompted the warning has weakened and has moved over
the Pamlico River. Therefore, the warning has been cancelled.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Newport.
LAT...LON 3535 7688 3544 7692 3548 7680 3549 7672
3547 7672 3537 7670
TIME...MOT...LOC 0016Z 272DEG 27KT 3540 7678
$$
SGKWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Oct 22, 4:38 PM EDT, 3 hours 1 minute earlier.
Area forecast discussion, Oct 22, 4:38 PM EDT, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
438 PM EDT Tue Oct 22 2019
.SYNOPSIS...
A cold front will push through the area tonight. High pressure
then builds in Wednesday through Thursday night. Another cold
front approaches the area by the end of week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 4 PM Tuesday...A cold front is currently pushing across
the central piedmont and will move through ENC this evening.
Pre-frontal showers have been fairly sparse across ENC this
afternoon but expect a more organized line to push through this
evening just ahead of the front. SPC continues to outlook the
are in a marginal risk of severe with bulk shear around 50-60
kt across much of the area, however instability remains modest
with MUCAPE just around 500-1000 J/Kg, so the severe threat
seems fairly limited but still could see strong wind gusts if
stronger storms do develop. Showers will push offshore late this
evening with clearing through the overnight. CAA ramps up after
midnight with temps falling to the low to mid 50s inland to
lower 60s along the coast.
&&
.SHORT TERM /WEDNESDAY/...
As of 4 PM Tuesday...High pressure builds into the area from the
west with a much drier airmass in place with PW values dropping
to around a third of an inch. Expect mainly sunny skies with
highs near climo, generally in the lower 70s.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
As of 330 AM Tue...Strong high pressure will move across the
Deep South and settle over the Carolinas for the end of the work
week, keeping conditions dry and seasonable. Eventually the
high will move off to the northeast and make way for a system
coming out of the Gulf of Mexico, but long term models continue
to carry significant differences from Friday evening through the
weekend and into early next week. Therefore, a very low
confidence forecast for the back half of the long term. The GFS
solution at this time is much quicker with the arrival of a
frontal system spurred on by and upper level trough digging down
through the Mississippi Valley. The ECMWF solution doesn't
carry this feature and instead illustrates a more zonal pattern
in the upper levels and a continental surface high over the Ohio
Valley that keeps precipitation confined to the lower
Mississippi Valley. This results in a much later arrival time
for precipitation across eastern NC. While still favoring the
GFS solution for the time being, have gone ahead and cut PoP for
the weekend to slight chance and low end chance, to give some
acknowledgement to the EC solution.
Regardless what happens at the end of the long term, the front half
will be dry and temperatures should reach the low to mid 70s in most
locations Wednesday through Friday. At night, some decent
radiational cooling could see temps inland down in the low to mid
40s on Wednesday night, but rebounding Thursday and Friday nights
back into the 50s with mid 60s along the coast. This trend of 70s
during the day and 50s and 60s at night should continue through the
end of the long term but will be dependent upon the eventual
pattern.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Short Term /through Wednesday/...
As of 130 PM Tue...Widespread MVFR conditions currently across
the terminals, and expect this to continue into this evening.
Scattered showers will continue through early this evening, and
may see a few thunderstorms develop bringing brief periods of
IFR and gusty winds. Will continue to handle with VCSH and
TEMPOs, given expected coverage. Expect VFR conditions to return
this evening, continuing into Wed. The front will cross the
terminals late this evening and overnight, and skies will clear
quickly from west to east.
Long Term /Wednesday night through Sunday/...
As of 430 AM Tuesday...VFR conditions are likely through
Friday. Some increase in cloud cover Friday ahead of the
approaching cold front. By Saturday, some brief sub-VFR
conditions may occur in scattered showers.
&&
.MARINE...
Short Term /through Wednesday/...
As of 415 PM Tuesday...A cold front is approaching from the west
with S to SE winds around 10-20 kt this afternoon. The front
will push through late this evening with winds becoming NW
around 15-20 kt after midnight. Could see an occasional gust to
25 kt but generally winds should remain below SCA criteria. Seas
currently around 3-5 ft this afternoon and guidance showing seas
building up to 6 ft across portions of the central and northern
waters and will hold on to the SCA in these locations. NW winds
diminish through the day Wednesday and expected to be around 10
kt or less by late in the day with seas subsiding to 2 to 4 ft.
Long Term /Wednesday night through Sunday/...
As of 430 AM Tuesday...With broad high pressure then building
into the region from the west, through late week will feature
winds at mostly 10 knots or less, approaching 15 knots closer to
20 nm offshore, with seas 2 to no more than 4 feet with no SCA
conditions expected.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ203-
205.
MARINE...Small Craft Advisory until Noon EDT Wednesday for AMZ152-154.
Small Craft Advisory until 2 AM EDT Wednesday for AMZ150.
&&
SYNOPSIS...MHX
NEAR TERM...SK
SHORT TERM...SK
LONG TERM...RTE
AVIATION...RTE/CQD
MARINE...RTE/SKHazardous weather outlook, Oct 22, 7:06 AM EDT, 12 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 706 AM EDT Tue Oct 22 2019 NCZ029-044>047-079>081-090>092-094-193-194-198-231115- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-Inland Onslow- 706 AM EDT Tue Oct 22 2019 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. A few strong to severe thunderstorms are possible this afternoon. The primary threat with these storms is damaging wind gusts, but an isolated tornado or two is also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-196-199-204-231115- West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- 706 AM EDT Tue Oct 22 2019 ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. A few strong to severe thunderstorms are possible this afternoon. The primary threat with these storms is damaging wind gusts, but an isolated tornado or two is also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ205-231115- Hatteras Island- 706 AM EDT Tue Oct 22 2019 ...BEACH HAZARDS STATEMENT IN EFFECT NORTH OF CAPE HATTERAS AND MODERATE RIP CURRENT RISK IN EFFECT SOUTH OF CAPE HATTERAS THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Moderate Rip Current Risk. A few strong to severe thunderstorms are possible this afternoon. The primary threat with these storms is damaging wind gusts, but an isolated tornado or two is also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ203-231115- Northern Outer Banks- 706 AM EDT Tue Oct 22 2019 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. A few strong to severe thunderstorms are possible this afternoon. The primary threat with these storms is damaging wind gusts, but an isolated tornado or two is also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Oct 22, 7:03 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
703 PM EDT Tue Oct 22 2019
NCZ044-079-091-193-222330-
Greene-Lenoir-Northern Craven-Pitt-
703 PM EDT Tue Oct 22 2019
...A HEAVY SHOWER WILL AFFECT SOUTHEASTERN GREENE...NORTHEASTERN
LENOIR... NORTHWESTERN CRAVEN...SOUTHEASTERN PITT AND WESTERN
BEAUFORT COUNTIES...
At 702 PM EDT, a heavy shower was located near Graingers, or 7 miles
southwest of Ayden, moving east at 40 mph.
Winds in excess of 40 mph are possible with this shower.
Locations impacted include...
Greenville, Kinston, Winterville, Ayden, Grifton, Shelmerdine,
Calico, Black Jack, Wilmar, Graingers, Roundtree, Grimesland,
Simpson, Hookerton and Gardnerville.
This shower may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Weak rotation has been noted with this storm. While not immediately
likely, a tornado could form at any time.
LAT...LON 3564 7717 3561 7714 3560 7715 3560 7714
3555 7712 3552 7718 3551 7718 3550 7717
3549 7718 3546 7717 3543 7719 3542 7718
3538 7712 3530 7757 3543 7763
TIME...MOT...LOC 2302Z 255DEG 35KT 3540 7753
SGKThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 21, 8:26 PM EDT | Beach Hazards Statement | MHX | Dare | 24 hr |
| Oct 22, 7:03 PM EDT | Special Weather Statement | MHX | Pitt | 27 min |
| Oct 22, 7:10 PM EDT | Tornado Warning | MHX | Beaufort, Craven, Lenoir, Pitt | 35 min |
| Oct 22, 7:53 PM EDT | Special Marine Warning | MHX | 39 min |
Nearby
Tornado Warnings in North Carolina, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.